Psychiatric side-effects prompt label change for asthma treatment
By Ashleigh Goff
Doctors should consider stopping leukotriene inhibitor treatment for asthma or allergic rhinitis if patients develop neuropsychiatric problems, the US drugs regulator has advised.
The Food and Drug Administration issued a statement saying it had a number of reports of adverse effects with leukotriene inhibitors – such as hallucinations, depression or suicidal behaviour – and has requested a precaution is included in the labels of the commonly-used drugs, such as montelukast.
‘Patients should talk with their healthcare providers if these events occur. Healthcare professionals should consider discontinuing these medications if patients develop neuropsychiatric symptoms,' the FDA statement reads.
The development comes as a Swedish study showed psychiatric adverse drug reactions occurred ‘more often than expected' during montelukast treatment in children and were often for conditions not listed in the drug's label.
Of the 103 reports of an adverse drug reaction to montelukast in children, 48 were for cases of psychiatric disorders. Of these, 80% of occurred within the first weak of treatment and 43% were in children aged three or younger.
‘Psychiatric adverse drug reactions can occur during montelukast treatment in children, indicating that attention to this is essential.
'Not all psychiatric disorders reported during treatment with montelukast are mentioned in the SPC. Further studies are needed to establish the magnitude of the problem,' the paper concludes.
The study was published early online by Pharmacoepidemiology and Drug Safety.